caret icon Back to all discussions

Methotrexate?

My doctor wants me to start methotrexate after Thanksgiving. I am scared as hell and I have heard so many mixed reviews. Does anyone in the community have any suggestions, information, or experiences that can help me decide if this is the right thing for me?

Insight into side effects


If you lose your hair, is it permanent? I've heard the medication itself causes extreme fatigue. Isn’t that what it is supposed to fix? It’s crazy to think about taking a medication that will knock you on your ass.
Do these and other side effects that may arise go away as your body gets used to the medication? Does anyone out there have any information they would be willing to share?

  1. Hi Slittleton1211, thanks for being here and sharing some of your fears with us. Starting systemic medications can be quite overwhelming. I haven't personally used Methotrexate, but I thought you might want to check out the comments on our Facebook page under this Methotrexate article:
    https://www.facebook.com/PsoriaticArthritisDotCom/posts/323004661418731
    Hopefully some community members can chime in here as well! Warm wishes to you,
    -Victoria, Community Moderator

    1. Did you start this medication? It is awful and the side effects are really bad. I had every side effect from sores in my mouth to stomach issues, extreme fatigue. I would tell my Dr. and she would add another pill to help with the side effects. Pretty soon I was taking so much medication it was ridiculous. I finally stopped taking everything and guess what?? I feel SO much better. Yes I have joint pain but you know what, I am okay. I am not going to die from PsA. I had a close friend her dad took MTX for years and it turned his lungs to "mush" as she put it. He passed away due to all of the side effects. Don't get me wrong not everyone will get the nasty side effects like I did just be very careful with this medication.

  2. My experience on methotrexate wasn't great. It did eleviate my intense pain. But the side effects were terrible. Mild hair loss that did grow back. My skin looked terrible and I felt tired a lot. I'm not sure if it was related but I tend to think my skin cancer was caused by this drug as my melanoma developed and was diagnosed while on this drug. I know some people that have had some success with it but for me it was not a good experience. I hope you have found success.

    1. For some reason this drug is still the first go-to drug of rheumatologists after NSAIDs. I'm not sure why.

      My rheumatologist was going to put me on it but because my AST is slightly out of the standard range she opted to go straight to Humira, which three weeks in is working great.

      I, too, have some skin cancer concerns with regards to these drugs that suppress our immune system as when I was young and stupid and in my bodybuilding phase, I spent a lot more time being tan than I should have.

      1. I, too, was afraid to take Methotrexate. I was given the pills first, which quickly increased to the max amount you can take. Within 9 months, I was on the injections. It took a few months to start to see any great improvement. It has been almost a year now. My really bad patches of scaly, bleeding skin are almost smooth and barely noticeable. My skin "peeling" has been greatly reduced. I only get increased "flaky or peeling" when I have a bad flare. I still have minimal "sheading" when I get itchy. I usually scratch in my sleep. I never thought that I would see a lessening of this horrid symptom! I have psoriasis all over my body, including my head, ears and my nails. My face wound get so bad that I refused to leave the house. I can't use makeup because it burns my skin.
        At least I have made some progress.

        or create an account to reply.